Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 59, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 5, 2002, 6:58 PM CDT for Audubon County, Cass County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2002, 6:58 PM CDT (23:58 UTC)
- Expired
- May 5, 2002, 7:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Audubon County, IA, Cass County, IA
The radar
The Des Moines radar (KDMX), 105 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 12.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1239 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 242 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 052358 SVRDSM IAC009-029-060045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 657 PM CDT SUN MAY 5 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CASS COUNTY IN SOUTHWEST IOWA SOUTHERN AUDUBON COUNTY IN WEST CENTRAL IOWA * UNTIL 745 PM CDT * AT 653 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF MARNE...OR ABOUT 36 MILES NORTHEAST OF COUNCIL BLUFFS...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... IN MARNE AROUND 705 PM... IN ATLANTIC AROUND 705 PM... NEAR BRAYTON AROUND 725 PM AND NEAR EXIRA AROUND 730 PM. OTHER WARNING LOCATIONS INCLUDE ANITA...BRAYTON...AND WIOTA. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. LAT...LON 4162 9508 4136 9517 4137 9470 4166 9476 KULA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:30 PM CDT, 4 hours 28 minutes earlier.
Area forecast discussion, May 5, 2:30 PM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 230 PM CDT SUN MAY 5 2002 MAIN FOCUS WILL BE ADVERSE WX FOR LTR TNGT AND PSBLE EVENTS MON AND TUE. MODELS REMAIN WITH YESTERDAYS SCENARIO WITH WSW FLO AND WEAK IMPULSES RUNNING IN THE FLO ACRS THE ST AND INTERACTING SOMEWHERE WITH A BOUNDARY. PIN POINTING MOST FAVORED AREAS OF DVLPMNT AND TO RECEIVE HEAVIER RAINS IS DIFFICULT AS MODELS WITH TIME GO THEIR SEPERATE WAYS. AS USUAL AVN MOST AGRESSIVE ON TNGTS S/W IN FLO COMPARED TO OTHER MODELS. MONDAY MAYBE MOST RAIN FREE DAY THO MORE DVLPMNT EXPECTED BY TUESDAY MRNG AND INTO TUESDAY NGT. BOUNDARIES MOVG NWRD IE WARM FNTS AND LAID DOWN ONES FROM CONVECTION FUZZ PICTURE OF WHEN AND WHERE. THO SOME DVLPMNT THIS AFTN WULD EXPECT BETTER DVLPMNT LTR THIS EVNEING AND OVRNGT INTO ERY MRNG. ON MON WITH NO REAL DISCERNABLE S/W IN FLO DRY AND WARM DAY. THEN ALL MODELS IN FAIR AGREEMENT BRINGING UP NXT S/W TO AID DVLP LT MON NGT. THEN LARGE SCALE TROF FM WRN CANADA FINALLY MAKE SIT MOVE ACRS NRN U.S. TUE AFNT AND NGT WITH FAIRLY GD CHC OF SVR IN IA TUE AFTN. HAVE FAVORED SLOWER/DRIER ETA AS THIS MODEL MOST CONSISTENT ON HALNDING OF UPCOMING SYSTEM. ETA LEANS INTO DVLPMNT ACRS ENTIRE ST LTR TNGT WITH GD FORCING AND HINT OF BOUNDARY IN THE AREA UNDER GD THETA E RIDGE. REAL PROBLEM WILL BE HOW QUICKLY ALL ELEMENTS COME TOGETHER AS MOISTURE STILL ON WAY AND CAPES WEAK ATTM HWVR EXPECT FURTHER DESTABLIZATION. ETA AND STRONGER HINT FROM AVN TUE NGT OF PSBLE MCS WITH DECENT QPF. ERY DVLPMNT LKLY SVR THEN EXPECT TURN INTO RAINERS WITH LTL OR NO SVR. IN EARLY PERIODS FAVOR HIER FWCS THEN WITH COOLING TREND IN LTR PDS GUID COMES TOGETHER. IN EXTENDED ANOTHER MOSTLY UNSETTLED PERIOD WITH LKLY PERIODS OF RAIN WED AND AGN LT FRI NGT AND SAT/SAT NGT WITH LINGERING SHWRS SUN. CANADIAN AND MRF SPT THESE WET PERIODS AS SEVERAL STG DYNAMICAL SYSTEMS MOVE ACRS THE AREA IN CONTINUED SWRLY FLO WITH GD MOISTURE IN PLACE ON FRI NGT AND INTO SAT. GUID TEMPS LOOK GD WITH SOME MINOR ADJSTMNTS. .DSM...NONE FORSTER
In the hours before
Local storm report, May 5, 6:55 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
655 PM CDT SUN MAY 05 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0644 PM 6 NW AUDUBON IA .88 INCH HAIL
05/05/02 AUDUBON REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 6:30 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.